Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 8, NWS Billings, MT

November 26, 2017Golden Valley County, Wheatland County, Montana

NWS Billings, MT issued this high wind warning at Nov 26, 2017, 10:40 PM MST for Golden Valley County, Wheatland County, Montana. It was in force for 11 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 26, 2017, 10:40 PM MST (05:40 UTC)
Expired
Nov 27, 2017, 9:37 AM MST
In force
11 hr
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 26, 11:49 PM MSTNON-TSTM WND GST 51Judith Gap, MT
Nov 27, 12:34 AM MSTNON-TSTM WND GST 52Judith Gap, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 5.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS75 KBYZ 270540
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1040 PM MST Sun Nov 26 2017

MTZ028-063-280000-
/O.NEW.KBYZ.HW.W.0008.171127T0540Z-171128T0000Z/
Southern Wheatland-Judith Gap-
Including the cities of Harlowton and Judith Gap
1040 PM MST Sun Nov 26 2017

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST MONDAY...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect until 5 PM MST Monday. 

* TIMING...Tonight through Monday. Strongest winds are expected
  tonight, with a brief decrease in winds during Monday morning, 
  before winds increase again going into the afternoon.

* IMPACTS...Dangerous crosswinds along US 191 from Harlowton north
  to Judith Gap.

* WINDS...Southwest to west wind gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile
vehicles should consider an alternate route or delaying travel
until winds subside.

&&

$$

MTZ065-066-271200-
/O.CON.KBYZ.WI.Y.0019.000000T0000Z-171127T1200Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1040 PM MST Sun Nov 26 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST MONDAY...

* TIMING...Through Tonight.

* IMPACTS...Dangerous crosswinds along I-90 from Livingston to 
  near Big Timber, and local roads near Nye. 

* WINDS...Southwest to west gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile
vehicles should consider an alternate route or delaying travel
until winds subside.

&&

$$

http://weather.gov/Billings
3 follow-up statements
236 
WWUS75 KBYZ 271011
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
311 AM MST Mon Nov 27 2017

MTZ028-063-280000-
/O.CON.KBYZ.HW.W.0008.000000T0000Z-171128T0000Z/
Southern Wheatland-Judith Gap-
Including the cities of Harlowton and Judith Gap
311 AM MST Mon Nov 27 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Through Today. Winds will increase later this morning 
  and into the afternoon.

* IMPACTS...Dangerous crosswinds along US 191 from Harlowton 
  north to Judith Gap. 

* WINDS...West to northwest gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile
vehicles should consider an alternate route or delaying travel
until winds subside.

&&

$$

MTZ065-066-271200-
/O.CON.KBYZ.WI.Y.0019.000000T0000Z-171127T1200Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
311 AM MST Mon Nov 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* TIMING...Through 5 AM this morning.

* IMPACTS...Dangerous crosswinds along I-90 from Livingston to 
  near Big Timber, and local roads near Nye. 

* WINDS...Southwest to west gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile
vehicles should consider an alternate route or delaying travel
until winds subside.

&&

$$

http://weather.gov/Billings
618 
WWUS75 KBYZ 271156
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
456 AM MST Mon Nov 27 2017

MTZ065-066-271300-
/O.EXP.KBYZ.WI.Y.0019.000000T0000Z-171127T1200Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
456 AM MST Mon Nov 27 2017

...WIND ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

Winds will gradually decrease through the morning.

$$

MTZ028-063-280000-
/O.CON.KBYZ.HW.W.0008.000000T0000Z-171128T0000Z/
Southern Wheatland-Judith Gap-
Including the cities of Harlowton and Judith Gap
456 AM MST Mon Nov 27 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Through Today. Winds will increase later this morning 
  and into the afternoon. 

* IMPACTS...Dangerous crosswinds along US 191 from Harlowton 
  north to Judith Gap. 

* WINDS...West to northwest gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile
vehicles should consider an alternate route or delaying travel
until winds subside.

&&

$$

http://weather.gov/Billings
756 
WWUS75 KBYZ 271637
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
937 AM MST Mon Nov 27 2017

MTZ028-063-271745-
/O.CAN.KBYZ.HW.W.0008.000000T0000Z-171128T0000Z/
Southern Wheatland-Judith Gap-
Including the cities of Harlowton and Judith Gap
937 AM MST Mon Nov 27 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

The strongest winds have decreased as the cold front has pushed 
through. While the strongest winds are over, folks should still 
be prepared for 40 to 50 mph wind gusts through the remainder of 
this afternoon. 

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Nov 26, 8:33 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Nov 26, 8:33 PM MST, 2 hours 7 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
833 PM MST Sun Nov 26 2017

.UPDATE...

Minor adjustments this evening to precipitation chances and winds,
mainly to fine tune precipitation timing and to tweak winds for
latest model trends. Lee side trof in place this evening with
copious amounts of mid level moisture moving over the area.
Downslope warming has temperatures mainly in the 50s this evening
and will see a warm overnight period ahead of a cold front that
looks to arrive late tomorrow morning. Precipitation chances hold
off for the mountains until after midnight, and for the lower
elevations until tomorrow morning after sunrise. Gusty west winds
will keep precipitation amounts outside of the southwest mountains
pretty meager. Winds continue to gust to near 60 mph in Livingston
and Nye this evening and going Wind Advisory for these areas
remains in effect through the night. Did adjust gusty, but well
below warning criteria, winds further east of the immediate
foothills late tonight as high-res models show pressure
perturbations pushing winds downhill. This includes a bit higher
winds for Ft. Smith, Red Lodge and Sheridan in the early morning
hours. Rest of the forecast in good shape. Chambers

&&

.SHORT TERM...valid for Mon and Tue...

Challenges continue with the wind aspect of the short-term
forecast through Monday. Winds haven't been quite as high as they
were in KLVM earlier in the day, but the surface pressure gradient
will gradually tighten up as 60+ kt 700 mb winds work their way
into the WNW zones late today into this evening. The tight
gradient will allow winds in KLVM and Nye areas to reach Advisory
criteria. Meanwhile, the strong 700 mb winds pose another
potential concern for possible strong wind gusts in areas W and NW
of KBIL into the evening. Looking at Bufkit soundings for the GFS
and WRF showed that the 700 and 850 mb winds did not link up. Also
the cloud cover encroaching on the area per satellite imagery was
indicative of upward motion which would limit the potential for
high winds to mix to the surface. Thus will continue the increased
wind speeds for these areas, but not issue a wind highlight. Also,
checking cross-sections for possible mountain waves showed that
strong winds stayed at or above mountain top level.

Subtropical moisture fetch, seen on water vapor, will combine with
approaching Pacific trough and cold front that will move into the
area late tonight, to bring a chance of showers to western areas,
then scattered rain showers and a few snow showers will
overspread the area on Monday. The SW mountains will see a few
inches of snow, while the NE Bighorns will be limited by westerly
flow, and thus will see only a couple of inches. Strong winds
aloft continue on Monday, however pressure rises were limited over
most of the area behind the front, and upward motion will cover
much of the area. Stronger pressure rises will affect SE MT and
Sheridan County, and downward motion will overtake these areas
behind the front late in the day. Considered a High Wind Watch for
these areas, but again, winds were not well linked up in the
column. Will issue a 2nd weather story to show the wind gusts for
Monday.

The front and precipitation will be mostly SE of the area by 00Z
Tuesday. Upper ridging returns over the area for Tuesday for a dry
day and windy conditions will return to the gap flow areas. The
next cold front moves in Tue. night with a chance of precipitation
over the western mountains late. High temperatures will be in the
low 50s on Monday and in the 40s on Tuesday. Arthur

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

Long term period will be fairly active with temperatures
generally hovering just above average. Westerly flow aloft, along
with a few embedded disturbances, will control the weather pattern
through the end of the week. A change to cooler and wetter
conditions is possible by the end of next weekend.

A cold front will pass through the area Wednesday morning and
bring with it a chance for mountain snow showers and occasional
rain/snow showers across the lower elevations. Expect breezy
conditions and temperatures in the low to mid 40s in the afternoon
behind the front. Stronger westerly flow takes over Thursday
through Saturday which will keep conditions breezy across the
region, especially along the mountain foothills. Temperatures will
remain above normal and top out in the mid to upper 40s most
afternoons. Dry conditions are anticipated through the end of the
week.

By the end of the weekend, model guidance is trying to indicate a change
in the weather pattern to a cooler and wetter pattern. Details
are uncertain at this time but many models want to bring a trough
of low pressure into the western US and then swing it across much
of the Rocky Mountains...bringing increased chances for rain and
snow across the region along with much cooler air out of Canada.
Dobbs

&&

.AVIATION...

Generally expect VFR to prevail. Cloud and precipitation chances
will increase overnight along the mountain foothills. Isolated
periods of MVFR/IFR conditions are possible at KLVM after 09z
along with scattered mountain obscurations. Winds around KLVM will
be decreasing through into Monday. Isolated showers spread east
after 12z behind a cold front along with areas of MVFR
restrictions. Winds will be gusty out of the northwest around 25
to 35 kts through much of the afternoon. Dobbs/Reimer

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 044/051 029/048 030/044 026/045 029/046 029/045 027/037
    03/W    00/U    12/W    00/U    00/B    11/B    33/W
LVM 043/046 027/044 028/038 022/039 026/042 027/042 024/037
    36/W    00/N    23/J    00/N    01/N    22/W    33/W
HDN 041/052 027/050 027/046 024/046 026/048 025/046 025/040
    04/W    00/U    02/W    00/U    00/B    01/B    22/W
MLS 039/052 027/048 028/046 024/045 026/047 024/044 025/040
    02/W    00/U    02/W    00/U    00/B    01/B    22/W
4BQ 042/054 026/048 027/045 024/045 025/049 025/047 026/043
    03/W    10/U    02/W    00/U    00/B    01/B    12/W
BHK 038/055 025/046 025/044 022/043 023/046 023/045 023/040
    02/W    00/U    02/W    00/U    00/B    01/B    12/W
SHR 041/054 023/048 025/043 021/045 023/048 024/048 024/042
    05/W    20/U    03/W    00/U    00/B    01/B    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 5 AM MST Monday FOR ZONES
      65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Nov 26, 8:48 PM MST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
848 PM MST Sun Nov 26 2017

MTZ041-065-066-271000-
Northern Sweet Grass-Livingston Area-Beartooth Foothills-
848 PM MST Sun Nov 26 2017

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT...Strong winds with gusts to 60 mph.

* WHERE...Livingston to near Big Timber and areas around Nye.

* WHEN...Tonight.

* ADDITIONAL HAZARD CONCERNS...Potentially hazardous crosswinds
  along I-90 from Livingston to near Big Timber and local roads
  around Nye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of high profile vehicles should slow down or use alternate
routes. Check the latest forecasts and road reports before travel.

MTZ028-042-063-271000-
Southern Wheatland-Golden Valley-Judith Gap-
848 PM MST Sun Nov 26 2017

This Hazardous Weather Outlook is for portions of central Montana.

* WHAT...Gusty winds with gusts to 40 to 50 mph.

* WHERE...Judith Gap to Harlowton, and Golden Valley County.

* WHEN...Tonight.

* ADDITIONAL HAZARD CONCERNS...Potentially hazardous crosswinds
  along Highway 191 from Judith Gap to Harlowton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of high profile vehicles should slow down or use alternate
routes. Check the latest forecasts and road reports before travel.
No hazardous weather is expected at this time.

In the hours before

Local storm report, Nov 26, 5:10 PM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
510 PM MST SUN NOV 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
11/26/2017  M55.00  MPH      PARK               MT   DEPT OF HIGHWAYS

1007 AM     NON-TSTM WND GST 12 SE EMIGRANT          45.27N 110.54W
11/26/2017  M52.00  MPH      PARK               MT   MESONET

1014 AM     NON-TSTM WND GST 3 WSW NYE               45.41N 109.87W
11/26/2017  M51.00  MPH      STILLWATER         MT   MESONET

0212 PM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
11/26/2017  M51.00  MPH      PARK               MT   MESONET

&&

TRC

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.